Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 102, NWS Green Bay, WI

December 29, 2017

NWS Green Bay, WI issued this small craft advisory at Dec 29, 2017, 4:38 AM CST. It took effect at Dec 30, 2017, 12:00 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2017, 4:38 AM CST (10:38 UTC)
In effect from
Dec 30, 2017, 12:00 AM CST
Expired
Dec 31, 2017, 12:00 AM CST
In force
24 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

572 
WHUS73 KGRB 291038
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
438 AM CST Fri Dec 29 2017

LMZ521-541>543-291845-
/O.NEW.KGRB.SC.Y.0102.171230T0600Z-171231T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
438 AM CST Fri Dec 29 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SATURDAY NIGHT...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from midnight tonight to
midnight CST Saturday night. 

* WINDS...Northwest winds of 15 to 25 knots are expected.

* WAVES...Waves of 2 to 4 feet are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

JS
7 follow-up statements
535 
WHUS73 KGRB 291623
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1023 AM CST Fri Dec 29 2017

LMZ521-541>543-300030-
/O.CON.KGRB.SC.Y.0102.171230T0600Z-171231T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1023 AM CST Fri Dec 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT CST SATURDAY NIGHT...

* WINDS...Northwest winds of 15 to 25 knots are expected with a
  few gusts to around 30 knots.

* WAVES...Waves of 2 to 4 feet are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
209 
WHUS73 KGRB 292126
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
326 PM CST Fri Dec 29 2017

LMZ521-541>543-300530-
/O.CON.KGRB.SC.Y.0102.171230T0600Z-171231T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
326 PM CST Fri Dec 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT CST SATURDAY NIGHT...

* WINDS...Northwest winds of 15 to 25 knots are expected with a 
  few gusts to around 30 knots. 

* WAVES...Waves of 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
270 
WHUS73 KGRB 300308
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
908 PM CST Fri Dec 29 2017

LMZ521-541>543-301115-
/O.CON.KGRB.SC.Y.0102.171230T0600Z-171231T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
908 PM CST Fri Dec 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
SATURDAY NIGHT...

* WINDS...Northwest winds of 15 to 25 knots are expected with a 
  few gusts to around 30 knots. 

* WAVES...Waves of 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
036 
WHUS73 KGRB 301051
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
451 AM CST Sat Dec 30 2017

LMZ521-541>543-301900-
/O.CON.KGRB.SC.Y.0102.000000T0000Z-171231T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
451 AM CST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...Northwest winds of 15 to 25 knots are expected. 

* WAVES...Waves of 2 to 4 feet are expected on the lake. The Bay
  of Green Bay has become mostly ice covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

Skowronski
431 
WHUS73 KGRB 301611
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1011 AM CST Sat Dec 30 2017

LMZ521-541>543-310015-
/O.CON.KGRB.SC.Y.0102.000000T0000Z-171231T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1011 AM CST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...Northwest winds of 15 to 25 knots are expected.

* WAVES...Waves of 2 to 4 feet are expected on the lake. The Bay 
  of Green Bay has become mostly ice covered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
848 
WHUS73 KGRB 302203
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
403 PM CST Sat Dec 30 2017

LMZ521-541>543-310600-
/O.CON.KGRB.SC.Y.0102.000000T0000Z-171231T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
403 PM CST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...Northwest winds of 15 to 25 knots are expected.

* WAVES...Waves of 1 to 3 feet are expected on the lake. The Bay 
  of Green Bay has become mostly ice covered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
843 
WHUS73 KGRB 310242
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
842 PM CST Sat Dec 30 2017

LMZ521-541>543-310600-
/O.CON.KGRB.SC.Y.0102.000000T0000Z-171231T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
842 PM CST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...Northwest winds of 15 to 20 knots are expected. Gusts to
  25 knots possible.

* WAVES...Waves of 1 to 3 feet are expected on the lake. The Bay 
  of Green Bay has become mostly ice covered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 4:18 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 29, 4:18 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
418 AM CST Fri Dec 29 2017

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 414 AM CST Fri Dec 29 2017

Below normal temperatures for the next week, and possibly beyond.

The upper pattern is dominated by complex blocking over the
northeast Pacific and adjacent portions of the arctic. Downstream,
a large, deep upper trough covered the eastern 2/3 of North
America. The pattern will undergo little change of consequence
during the forecast period. That will result in a continuation of
cold temperatures across the forecast area. Disturbances riding
along the edge of the arctic air will result in some light snow at
times, as will lake-effect. But the dry cold air will keep
precipitation amounts below normal for the period.
&&

.SHORT TERM...Today...Tonight...and Saturday
Issued at 414 AM CST Fri Dec 29 2017

The overall weather situation for the short-term is pretty simple.
The cold air mass that's been in place across the region will
linger today, then be reinforced by a fresh shot of arctic cold as
another in a series of large anticyclones builds southeast toward
the Northern Plains tonight. But there are still several
important forecast details to be worked out.

Although skies have cleared out across much of the area (allowing
temperatures to go into free fall), a stratus deck developed over
northwest Wisconsin and was expanding southeast. Suspect it will
not be hard to get flurries once the clouds return, so carried
those in the forecast for today.

Otherwise, a weak cyclone will linger in the Lake Superior region
today as another shortwave and strong upper speed max drive ESE
across the Northern Plains. The latest runs of some of the models
have edged the light snow with the shortwave/jet closer to/just
into the southwest part of the forecast area by early afternoon.
Given the latest trends on WV satellite imagery and in surface
obs, would not be surprised to see the snow get even a little
farther north. Edged PoPs up a little over the SW to account for
this, though any snow accumulations will be minor.

Any snow with that system should exit the southeast by early
evening. Then the Lake Superior cyclone will begin shifting
southeast as the upper flow across the area starts to veer more
northwesterly. Conditions will be favorable for significant lake-
effect off Lake Superior. The question is to what extent that will
affect north-central Wisconsin. Winds, though light, will have
directional shear so it's not apparent exactly where the lake
bands will go. Still, snow showers seem likely by late tonight, so
raised PoPs over the Lake Superior snowbelt to account for this.
The same situation will persist into Saturday, though the flow may
become a little too northeasterly for a time. While we may
eventually need a headline for Vilas county, opted to defer
issuance of that to later shifts when perhaps the mesoscale
details of the situation become a little clearer.

The surface pressure gradient will begin increasing tonight as the
next arctic anticyclone starts to build into the Plains. That will
likely drive wind chill indices down to advisory criteria late
tonight into Saturday morning. Since we are now well into the cold
snap and offices to the south and west were holding off on the
issuance of wind chill headlines until the snow system passes by
today, opted to follow suit.

The final forecast detail is the possible evolution of a shore-
parallel snow band over Lake Michigan Saturday. Most of the hi-
res models develop this feature, and some bring it very close to
the Wisconsin shoreline during the afternoon. While it's more
likely to stay offshore, the potential exists for several inches
of snow if it were to come ashore. So adjusted forecast to at
least add the possibility (chance PoPs) to the Lakeshore for the
afternoon. Lighter snow showers and flurries will also be
possible over at least the northeast half of the forecast as a
surface trough extending west from the departing cyclone wraps
back through the area.

Based temperatures on a blend to recently top performing guidance
products. Mins tonight could be lower if any clearing occurs prior
to winds picking up later in the night.

.LONG TERM...Saturday Night Through Thursday
Issued at 414 AM CST Fri Dec 29 2017

Expect much colder than normal temperatures to persist through the
end of this forecast as the mean flow aloft continues to be from
the northwest.

The cold air will bring chances for lake effect snow showers,
mainly across north central Wisconsin, but also in far eastern
Wisconsin at times. Models continued to show any significant
systems passing far enough southwest of the area to keep any snow
produced by them out of the forecast area.

Temperatures look to be mainly 10 to 20 degrees colder than
normal through Thursday. Expect highs mostly in the single digits
above zero, and lows in the single digits below zero.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 414 AM CST Fri Dec 29 2017

Outside of the stratus spreading into the northwest part of the
area early today, expect mainly VFR conditions into tonight. MVFR
ceilings will likely begin to overspread the area from the north
tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......Skowronski
Hazardous weather outlook, Dec 29, 4:33 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
433 AM CST Fri Dec 29 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
433 AM CST Fri Dec 29 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Roads are likely to still be slippery this morning from the light
snow that fell yesterday.

A new surge of arctic air will begin arriving in the area tonight.
Cold temperatures and increasing winds will result in wind chills
of 20 below zero to 30 below zero after midnight. Exposed skin can
suffer frostbite in under 30 minutes in conditions such as these,
so adequate winter clothing will be required for anyone who will
be outdoors.

Hazardous travel conditions are expected in the snowbelt of Lake
Superior tonight due to lake-effect snow showers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous travel conditions will likely continue in the snowbelt
of Lake Superior Saturday and Saturday night. In addition, snow
showers off Lake Michigan could affect the lakeshore counties of
eastern Wisconsin Saturday afternoon and evening.

The combination of cold and wind will result in another round of
low wind chills Sunday night into New Year's day. Wind chills of
25 below zero to 35 below zero are possible during this time.
The combination of cold and wind could result in additional
periods of low wind chills during the upcoming week as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-301200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
433 AM CST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

Skowronski/MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 1:26 PM CSTWind Chill AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more4 days

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.